[Skip to Content]
[Skip to Content Landing]
Article
May 1991

Severe Cutaneous Drug Reactions (Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis) in Human Immunodeficiency Virus Infection

Author Affiliations

Department of Dermatology, 4M70 San Francisco General Hospital 1001 Potrero Ave San Francisco, CA 94110

Arch Dermatol. 1991;127(5):740-741. doi:10.1001/archderm.1991.01680040152024
Abstract

To the Editor.—  Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) represent severe forms of cutaneous drug reactions. There have been 23 cases of these reactions reported in human immunodeficiency virus (HIV)-infected persons, six in the United States and 17 in Europe.1-6 We report an additional eight cases, seven with acquired immunodeficiency syndrome (AIDS) and one with acquired immunodeficiency syndrome-related complex, seen at the University of California San Francisco-affiliated hospitals in 3.5 years (Table).The patients were gay males, one of whom was also an intravenous drug user (case 8). Helper T-cell counts (available in five patients) were below 100 × 109 cells per liter. All cases were related to drug exposure, and occurred from 1 to 21 days (median, 8.0 days) after the implicated drug was initiated. Two of the patients developed reactions while hospitalized (cases 2 and 8). The eight patients had all received multiple medications,

First Page Preview View Large
First page PDF preview
First page PDF preview
×